New York, 2004

Lightning Strike in New York, July 1, 2004

July 1, 2004 · NWS ALY · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 1, 11:45 AM EST, 4 hours 15 minutes earlier.

Area forecast discussion, Jul 1, 11:45 AM EST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE ALBANY NY
1245 PM EDT THU JUL 1 2004

.DISC...QUICK UPDATE TO INCLUDE THE WATCH AND SOME STRONG WORDING OF
THUNDERSTORMS. NO CHANGES TO LATER PERIODS AT THIS TIME.

.AVIATION...CONDITIONS WILL DETERIORATE TO MVFR...WITH SCATTERED
IFR/LIFR IN THUNDERSTORMS AND HEAVIER SHOWERS. ACTIVITY IS
INCREASING AND THERE HAS BEEN A WATCH ISSUED NW OF ALBANY. STORMS
COULD PRODUCE LOCALLY LARGE HAIL AND STRONG GUSTY WINDS...ON A
WIDELY SCATTERED BASIS. MORE SHOWERS AND STORMS ARE EXPECTED THIS
EVENING...SLOWLY DYING OFF TONIGHT. HOWEVER...CONDITIONS WILL LIKELY
REMAIN AT THE MVFR/IFR THRESHOLD DUE TO LOWER CLOUDS...PATCHY FOG
AND HAZE.

.HYDROLOGY...NO CHANGES TO EARLIER THINKING. PLEASE REFER TO THE
PREVIOUS AFD.

.ALY WATCHES/WARNINGS/ADVISORIES...
NY...SVR THUNDERSTORM WATCH FOR NYZ-032-033-038-039-040-082 TIL 22Z.
VT...NONE.
MA...NONE.
CT...NONE.

**********PREVIOUS FORECAST DISCUSSION*******************

.SYNOPSIS...INCREASING HEAT AND HUMIDITY WILL OCCUR TODAY AS A WARM
FRONT LIFTS NORTH OF THE REGION THIS MORNING. A COLD FRONT WILL
SWEEP SOUTHEAST FROM THE EASTERN GREAT LAKES THIS AFTERNOON...AND
MOVE THROUGH EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND LATE
TONIGHT. A LARGE RIDGE OF HIGH PRESSURE WILL BUILD IN FOR LATE
FRIDAY INTO THE FIRST HALF OF SUNDAY...BEFORE ANOTHER STORM SYSTEM
MOVES FORM THE GREAT LAKES INTO THE SAINT LAWRENCE VALLEY ON
MONDAY...BRINGING THE POSSIBILITY OF SHOWERS AND THUNDERSTORMS LATE
SUNDAY AND MONDAY.
&&

.SHORT TERM (THROUGH FRIDAY)...MANY FVRBL FCTRS FOR STG TO LCLY
SVR STORMS THIS AFT...HOWEVER WND FIELDS ALOFT RELATIVELY WK ONLY
10-20KTS AT H8...25-35KTS AT H5 AND 35-45KTS AT H2 THRU 12Z SO
STORMS MAY NEED TO GENERATE THEIR OWN WNDS. GOOD DIRECTIONAL SHR
EXISTS EVEN THOUGH SPEED SHR LACKING AND HELICITY VALUES BTWN 00Z
AND 06Z IN 50-100 RNG. CAPES OFF ETA ABV 2000 J/KG ACRS A GOOD PTN
OF FA LATE AFT AND EVNG...BUT AS USUAL MAY BE SOMEWHAT OVERDONE. WBZ
VALUES IN 9000-10000 FT RNG...STG MSTR CONV...STG THETA E RDG INTO
ERN NY AND WRN NEW ENG BTWN 00Z AND 06Z AND SFC DEWPOINTS RISING TO
LOW TO MID 60S SHLD AT LEAST RSLT IN SCT CNVCTN WITH HIGHEST POPS
ACRS NW PTN OF FA. TIMING OF CDFNT PASSAGE IS WELL AFT SFC HTG WITH
FNT JST ENTERING WRN PTN OF FA ARND MIDNIGHT AND RCHG SE PTN OF FA
SHRTLY AFT DAYBREAK ON FRI. FNT THEN STALLS JST TO OUR S ON FRI SO
WL LEAVE CHC POPS IN FOR ULSTER...DUTCHESS...LITCHFIELD AND
BERKSHIRE COUNTIES ON FRI. TMPS LOOK HIGHER TDY AND FRI ACRS BULK OF
FA WITH MNY AREAS ABV 80.
&&

.LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...AFT A DRY DAY ON
SAT...QSTN BCMS HOW QUICK DOES STG SFC AND MID LVL RDG BREAK DOWN
AND WHERE WL ENERGY AHD OF LOW MOVG THRU GRTLKS ALIGN ITSELF LATE
SUN INTO MON. AT THIS POINT LOOKS DRY THRU FRST HLF OF 4TH OF
JULY...BUT PCPN PSBL BFR DARK ACRS AT LEAST NW PTN OF FA. AT THIS
TIME BULK OF ENERGY RIDES OVR NRN PERIPHERY OF DEPARTING RDG WHICH
WLD KEEP BULK OF PCPN AT LEAST INITIALLY N OF FA. LOOKS LIKE A
FAIRLY EXTENSIVE AREA OF PCPN AHD OF FNT ON MON WITH FROPA EXPECTED
LATE IN THE DAY. NO CHNGS AT THIS POINT BYND DAY 5.
&&

.AVIATION...VFR CONDITIONS ARE EXPECTED INTO THE MID TO LATE
AFTERNOON WITH THE EXCEPTION OF MVFR TO POSSIBLY IFR VISIBILITIES
DUE TO FOG EARLY THIS MORNING IN A FEW LOCATIONS (KGFL BEING ON
LOCAL). ANY FOG WILL BURN OFF VERY QUICKLY WITH STRONG SUN. EXPECT
MVFR TO POSSIBLY IFR CONDITIONS WITH CONVECTION THAT DEVELOPS ACROSS
REGION THIS AFTERNOON. BEST CHANCES FOR SHOWERS AND THUNDERSTORMS
WILL BE IN THE LATE AFTERNOON INTO THE EVENING HOURS WHEN THE
GREATEST INSTABILITY IS PRESENT...UPPER LEVEL DYNAMICS ARE IN PLACE
AND SURFACE COLD FRONT BEARING DOWN ON AREA. CHANCES FOR CONVECTION
WILL END NORTHWEST TO SOUTHEAST AFTER MIDNIGHT. THERE MAY BE A
LINGERING THREAT ACROSS THE EXTREME SOUTHEAST PORTION FORECAST AREA
LATE TONIGHT INTO FRIDAY IN THE VICINITY OF THE FRONTAL BOUNDARY
WHICH WILL BE SLOW TO PRESS TO THE SOUTH.
&&

.HYDROLOGY...PW VALUES INCRS TO 1.25 BY THIS EVNG AND WITH CAPES
APPRCHG 2000 J/KG ACRS A GOOD PTN OF FA LATE TDY INTO THIS EVNG SOM
TSTMS MAY CONTAIN HVY DOWNPOURS. STORMS SHLD MOV 250-270 AT 20-30KTS
SO MAIN CONCERN WLD BE TRAINING. MST AREAS WHICH RECEIVE PCPN WL SEE
QPF AMTS IN 0.25 TO 0.50 INCH RNG AND NOT ALL LCTNS XPCTD TO RECEIVE
RAIN. LOCALIZED 1 TO 2 INCH AMTS PSBL.  THE LATEST GFS RUN BRINGS
THE BULK OF THE PRECIP WEST AND NORTH OF US UP THE ST LAWRENCE
VALLEY SUNDAY AFTERNOON AND NIGHT. AT PRESENT DO NOT HAVE A LOT OF
CONFIDENCE THIS FAR OUT.
&&

.ALY WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
VT...NONE.
MA...NONE.
CT...NONE.
&&
Hazardous weather outlook, Jul 1, 3:33 AM EST, 12 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
433 AM EDT THU JUL 1 2004

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-021100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN
NEW ENGLAND.

.DAY ONE...TODAY
A COLD FRONT WILL MOVE INTO THE REGION TONIGHT WITH SOME SHOWERS AND
THUNDERSTORMS DEVELOPING OUT AHEAD OF IT. THUNDERSTORMS THIS
AFTERNOON AND EVENING HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS
AND LARGE HAIL ACROSS PORTIONS OF EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAYS TWO THOUGH SEVEN...
MORE THUNDERSTORMS ARE POSSIBLE LATE SUNDAY INTO MONDAY AS A STORM
SYSTEM MOVES FROM THE GREAT LAKES INTO THE SAINT LAWRENCE VALLEY.
...SOME OF THESE STORMS COULD PRODUCE STRONG GUSTY WINDS AND HAIL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS MORNING THROUGH THIS
EVENING.

In the hours before

Local storm report, Jul 1, 2:53 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
353 PM EDT THU JUL 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0337 PM     HAIL             COHOES                  42.77N 73.71W
07/01/2004  0.75 INCH        ALBANY             NY   TRAINED SPOTTER

0337 PM     HAIL             COHOES                  42.77N 73.71W
07/01/2004  0.25 INCH        ALBANY             NY   AIRPLANE PILOT

0130 PM     HAIL             ALBANY                  42.66N 73.78W
07/01/2004  0.25 INCH        ALBANY             NY   TRAINED SPOTTER

&&

AWIPSUSR
Local storm report, Jul 1, 3:04 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
404 PM EDT THU JUL 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             SCHAGHTICOKE            42.90N 73.59W
07/01/2004  0.88 INCH        RENSSELAER         NY   TRAINED SPOTTER

&&

AWIPSUSR

The radar

The Albany radar (KENX), 47 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Rensselaer

When
July 1, 4:00 PM EST
Where
Rensselaer County, Brunswick
Injuries
2 direct, 0 indirect
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
42.711, -73.510 (the zone’s center; the record gives no point)

Lightning suspected to have struck a place of business in Brunswick. Two minor injuries occured; one due to smoke inhalation, and another due to a firefighter falling off a ladder.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412867.